Mathematische Zeitschrift

, Volume 284, Issue 3–4, pp 715–780 | Cite as

Imaginary cones and limit roots of infinite Coxeter groups

  • Matthew Dyer
  • Christophe HohlwegEmail author
  • Vivien Ripoll


Let (WS) be an infinite Coxeter system. To each geometric representation of W is associated a root system. While a root system lives in the positive side of the isotropic cone of its associated bilinear form, an imaginary cone lives in the negative side of the isotropic cone. Precisely on the isotropic cone, between root systems and imaginary cones, lives the set E of limit points of the directions of roots. In this article we study the close relations of the imaginary cone with the set E, which leads to new fundamental results about the structure of geometric representations of infinite Coxeter groups. In particular, we show that the W-action on E is minimal and faithful, and that E and the imaginary cone can be approximated arbitrarily well by sets of limit roots and imaginary cones of universal root subsystems of W, i.e., root systems for Coxeter groups without braid relations (the free object for Coxeter groups). Finally, we discuss open questions as well as the possible relevance of our framework in other areas such as geometric group theory.


Coxeter group Root system Roots Limit point  Accumulation set Elementary roots Small roots 

Mathematics Subject Classification

Primary 20F55 Secondary 17B22 37B05 



The authors wish to thank Jean-Philippe Labbé who made the first version of the Sage and TikZ functions used to compute and draw the normalized roots. The third author gave, in France in November 2012, several seminar talks about a preliminary version of these results; he is grateful to the organizers of these seminars and to the participants for many useful comments. In particular, he would like to thank Vincent Pilaud for valuable discussions. The authors also wish to thank an anonymous referee for valuable suggestions that improved the present manuscript, especially 7.4, and that led to the Appendix.


  1. 1.
    Abramenko, P., Brown, K.S.: Buildings, Volume 248 of Graduate Texts in Mathematics. Springer, New York (2008)Google Scholar
  2. 2.
    Björner, A., Brenti, F.: Combinatorics of Coxeter groups, Volume 231 of Graduate Texts in Mathematics. Springer, New York (2005)zbMATHGoogle Scholar
  3. 3.
    Bonnafé, C., Dyer, M.: Semidirect product decomposition of Coxeter groups. Commun. Algebra 38(4), 1549–1574 (2010). doi: 10.1080/00927870902980354 MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Benoist, Y., de la Harpe, P.: Adhérence de Zariski des groupes de Coxeter. Compos. Math. 140(5), 1357–1366 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Benoist, Y.: Propriétés asymptotiques des groupes linéaires. Geom. Funct. Anal. 7(1), 1–47 (1997)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Brink, B., Howlett, R.B.: A finiteness property and an automatic structure for Coxeter groups. Math. Ann. 296(1), 179–190 (1993)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Borel, A.: Linear Algebraic Groups, Volume 126 of Graduate Texts in Mathematics, 2nd edn. Springer-Verlag, New York (1991)CrossRefGoogle Scholar
  8. 8.
    Bourbaki, N.: Groupes et algèbres de Lie. Chapitre IV–VI, vol. 1337. Actualités Scientifiques et Industrielles, Hermann, Paris (1968)zbMATHGoogle Scholar
  9. 9.
    Chen, H., Labbé, J.-P.: Limit directions for Lorentzian Coxeter systems. Preprint arXiv:1403.1502, March (2014)
  10. 10.
    Chen, H., Labbé, J.-P.: Lorentzian Coxeter systems and Boyd–Maxwell ball packings. Geom. Dedicata 174, 43–73 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Davis, M.W.: The geometry and topology of Coxeter groups, Volume 32 of London Mathematical Society Monographs Series. Princeton University Press, Princeton, NJ (2008)Google Scholar
  12. 12.
    Derksen, H., Weyman, J.: Quiver representations. Notices Amer. Math. Soc. 52(2), 200–206 (2005)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Dyer, M.: Reflection subgroups of Coxeter systems. J. Algebra 135(1), 57–73 (1990)MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Dyer, M.: On rigidity of abstract root systems of Coxeter systems. Preprint arXiv:1011.2270, November (2010)
  15. 15.
    Dyer, M.: On the weak order of Coxeter groups. Preprint arXiv:1108.5557, August (2011)
  16. 16.
    Dyer, M.: Imaginary cone and reflection subgroups of Coxeter groups. Preprint arXiv:1210.5206, October (2012)
  17. 17.
    Edgar, T.: Dominance and regularity in Coxeter groups. ProQuest LLC, Ann Arbor, MI (2009). Thesis (Ph.D.)–University of Notre DameGoogle Scholar
  18. 18.
    Xiang, F.: The dominance hierarchy in root systems of Coxeter groups. J. Algebra 366, 187–204 (2012)MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    Xiang, F.: Coxeter groups, imaginary cones and dominance. Pac. J. Math. 262(2), 339–363 (2013)MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    Fu, X.: On paired root systems of Coxeter groups. Preprint arXiv:1301.3993, January (2013)
  21. 21.
    Geck, M., Pfeiffer, G.: Characters of finite Coxeter groups and Iwahori–Hecke algebras, Volume 21 of London Mathematical Society Monographs, New Series, vol. 21. The Clarendon Press, Oxford University Press, New York (2000)zbMATHGoogle Scholar
  22. 22.
    Hée, J.-Y.: Le cône imaginaire d’une base de racines sur R. Unpublished, (1990)Google Scholar
  23. 23.
    Hée, J.-Y.: Système de racines sur un anneau commutatif totalement ordonné. Geom. Dedicata 37(1), 65–102 (1991)MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Hée, J.-Y.: Sur la torsion de Steinberg-Ree des groupes de Chevalley et des groupes de Kac-Moody. Thèse d’état, Université de Paris-Sud (1993)Google Scholar
  25. 25.
    Hohlweg, C., Labbé, J.-P., Ripoll, V.: Asymptotical behaviour of roots of infinite Coxeter groups. Can. J. Math. 66(2), 323–353 (2014)MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    Higashitani, A., Mineyama, R., Nakashima, N.: Distribution of accumulation points of roots for type \((n-1,1)\) Coxeter groups. Preprint arXiv:1212.6617, December (2012), last revised July 2014
  27. 27.
    Howlett, R.B.: Introduction to Coxeter groups, (1996) Lectures at A.N.U., Available at:
  28. 28.
    Hohlweg, C., Préaux, J.-P., Ripoll, V.: On the limit set of root systems of Coxeter groups acting on Lorentzian spaces. Preprint arXiv:1305.0052, April (2013)
  29. 29.
    Humphreys, J.E.: Reflection Groups and Coxeter groups, Volume 29 of Cambridge Studies in Advanced Mathematics. Cambridge University Press, Cambridge (1990)CrossRefGoogle Scholar
  30. 30.
    Kac, V.G.: Infinite-Dimensional Lie Algebras, 3rd edn. Cambridge University Press, Cambridge (1990). doi: 10.1017/CBO9780511626234 zbMATHCrossRefGoogle Scholar
  31. 31.
    Krammer, D.: The conjugacy problem for Coxeter groups. Groups Geom. Dyn. 3(1), 71–171 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  32. 32.
    Katok, A., Sossinsky, A.: Introduction to modern topology and geometry. Chapter 3. Draft version of book chapter, Accessed June 4, (2014), 2006
  33. 33.
    Loos, O., Neher, E.: Locally finite root systems. Mem. Am. Math. Soc. 171(811), x+214 (2004)MathSciNetzbMATHGoogle Scholar
  34. 34.
    Loos, O., Neher, E.: Reflection systems and partial root systems. Forum Math. 23(2), 349–411 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  35. 35.
    Margulis, G.A.: Discrete Subgroups of Semisimple Lie Groups Volume 17 of Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)]. Springer-Verlag, Berlin (1991)Google Scholar
  36. 36.
    McMullen, C.T.: Hausdorff dimension and conformal dynamics. III. Computation of dimension. Am. J. Math. 120(4), 691–721 (1998)MathSciNetzbMATHCrossRefGoogle Scholar
  37. 37.
    Moody, R.V., Pianzola, A.: Lie algebras with triangular decompositions. Canadian Mathematical Society Series of Monographs and Advanced Texts. Wiley, New York (1995). A Wiley-Interscience PublicationGoogle Scholar
  38. 38.
    Munkres, J.R.: Topology: A First Course. Prentice-Hall Inc, Englewood Cliffs, N.J. (1975)zbMATHGoogle Scholar
  39. 39.
    Nicholls, P.J.: The Ergodic Theory of Discrete Groups Volume 143 of London Mathematical Society Lecture Note Series, Cambridge University Press, Cambridge (1989)Google Scholar
  40. 40.
    Noskov, G.A., Vinberg, È.B.: Strong Tits alternative for subgroups of Coxeter groups. J. Lie Theory 12(1), 259–264 (2002)MathSciNetzbMATHGoogle Scholar
  41. 41.
    Ratcliffe, J.G.: Foundations of Hyperbolic Manifolds, Volume 149 of Graduate Texts in Mathematics, 2nd edn. Springer, New York (2006)Google Scholar
  42. 42.
    Stein, W.A., et al.: Sage Mathematics Software (Version 4.7.2). The Sage Development Team, (2011)
  43. 43.
    Sullivan, D.: On the ergodic theory at infinity of an arbitrary discrete group of hyperbolic motions. In: Riemann surfaces and related topics: Proceedings of the 1978 Stony Brook Conference (State Univ. New York, Stony Brook, N.Y., 1978), vol. 97 of Ann. of Math. Stud., pages 465–496. Princeton Univ. Press, Princeton, N.J., (1981)Google Scholar
  44. 44.
    Vinberg, E.B.: Discrete linear groups that are generated by reflections. Izv. Akad. Nauk SSSR Ser. Mat. 35, 1072–1112 (1971)MathSciNetGoogle Scholar
  45. 45.
    Webster, R.: Convexity. Oxford Science Publications. The Clarendon Press, Oxford University Press, New York (1994)zbMATHGoogle Scholar
  46. 46.
    Willard, S.: General Topology. Addison-Wesley Publishing Co., Reading, Mass.-London-Don Mills, Ont. (1970)zbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2016

Authors and Affiliations

  • Matthew Dyer
    • 1
  • Christophe Hohlweg
    • 2
    Email author
  • Vivien Ripoll
    • 3
  1. 1.Department of MathematicsUniversity of Notre DameNotre DameUSA
  2. 2.LaCIM et Département de MathématiquesUniversité du Québec à MontréalMontréalCanada
  3. 3.Fakultät für MathematikUniversität WienWienAustria

Personalised recommendations